Pseudophakic macular edema and oral acetazolamide

an optical coherence tomography measurable, dose-related response

R. A. Ismail, A. Sallam, H. J. Zambarakji

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

PURPOSE. Although uncommon after phacoemulsification surgery, cystoid macular edema (CME) is an important cause of postoperative reduction of vision after cataract surgery. To demonstrate an optical coherence tomography (OCT) measurable, dose-related response to orally administered acetazolamide in a patient presenting with pseudophakic CME.
METHODS. A 76-year-old woman with reduced vision in right eye due to cataract had uneventful phacoemulsification. Surgery was complicated by early onset endophthalmitis that was treated with intravitreal antibiotics with good visual recovery. At 6 months follow-up, she presented with further reduction of vision (0.5 LogMAR) due to CME and a central foveal thickness (CFT) of 587 μm.
RESULTS. Acetazolamide treatment was started in combination with topical ketorolac. At a daily dose of 500 mg, CFT and visual acuity were 262 μm and 0.34 LogMAR, respectively. Dose reduction of acetazolamide to 250 mg/day was associated with worsening of the CFT to 335 μm. CFT was subsequently measured at 230 μm on increasing the acetazolamide dose to 500 mg/day and measured 353 μm when acetazolamide dose was halved. CFT was 478 μm when acetazolamide was ceased.
CONCLUSIONS. In this report, the authors have shown a dose-related response of pseudophakic CME to oral acetazolamide. This would suggest that the clinical response to oral acetazolamide may be titrated to the extent of CME and monitored by OCT.
Original languageEnglish
Pages (from-to)1011-1013
Number of pages3
JournalEuropean Journal of Ophthalmology
Volume18
Issue number6
Publication statusPublished - Nov 2008

Fingerprint

Acetazolamide
Macular Edema
Optical Coherence Tomography
Phacoemulsification
Cataract
Ketorolac
Low Vision
Endophthalmitis
Visual Acuity
Anti-Bacterial Agents

Cite this

Pseudophakic macular edema and oral acetazolamide : an optical coherence tomography measurable, dose-related response. / Ismail, R. A.; Sallam, A.; Zambarakji, H. J.

In: European Journal of Ophthalmology, Vol. 18, No. 6, 11.2008, p. 1011-1013.

Research output: Contribution to journalArticle

@article{7dadf3a589464f93adab9c3f131ca805,
title = "Pseudophakic macular edema and oral acetazolamide: an optical coherence tomography measurable, dose-related response",
abstract = "PURPOSE. Although uncommon after phacoemulsification surgery, cystoid macular edema (CME) is an important cause of postoperative reduction of vision after cataract surgery. To demonstrate an optical coherence tomography (OCT) measurable, dose-related response to orally administered acetazolamide in a patient presenting with pseudophakic CME.METHODS. A 76-year-old woman with reduced vision in right eye due to cataract had uneventful phacoemulsification. Surgery was complicated by early onset endophthalmitis that was treated with intravitreal antibiotics with good visual recovery. At 6 months follow-up, she presented with further reduction of vision (0.5 LogMAR) due to CME and a central foveal thickness (CFT) of 587 μm.RESULTS. Acetazolamide treatment was started in combination with topical ketorolac. At a daily dose of 500 mg, CFT and visual acuity were 262 μm and 0.34 LogMAR, respectively. Dose reduction of acetazolamide to 250 mg/day was associated with worsening of the CFT to 335 μm. CFT was subsequently measured at 230 μm on increasing the acetazolamide dose to 500 mg/day and measured 353 μm when acetazolamide dose was halved. CFT was 478 μm when acetazolamide was ceased.CONCLUSIONS. In this report, the authors have shown a dose-related response of pseudophakic CME to oral acetazolamide. This would suggest that the clinical response to oral acetazolamide may be titrated to the extent of CME and monitored by OCT.",
author = "Ismail, {R. A.} and A. Sallam and Zambarakji, {H. J.}",
year = "2008",
month = "11",
language = "English",
volume = "18",
pages = "1011--1013",
journal = "European Journal of Ophthalmology",
issn = "1120-6721",
publisher = "Wichtig Publishing",
number = "6",

}

TY - JOUR

T1 - Pseudophakic macular edema and oral acetazolamide

T2 - an optical coherence tomography measurable, dose-related response

AU - Ismail, R. A.

AU - Sallam, A.

AU - Zambarakji, H. J.

PY - 2008/11

Y1 - 2008/11

N2 - PURPOSE. Although uncommon after phacoemulsification surgery, cystoid macular edema (CME) is an important cause of postoperative reduction of vision after cataract surgery. To demonstrate an optical coherence tomography (OCT) measurable, dose-related response to orally administered acetazolamide in a patient presenting with pseudophakic CME.METHODS. A 76-year-old woman with reduced vision in right eye due to cataract had uneventful phacoemulsification. Surgery was complicated by early onset endophthalmitis that was treated with intravitreal antibiotics with good visual recovery. At 6 months follow-up, she presented with further reduction of vision (0.5 LogMAR) due to CME and a central foveal thickness (CFT) of 587 μm.RESULTS. Acetazolamide treatment was started in combination with topical ketorolac. At a daily dose of 500 mg, CFT and visual acuity were 262 μm and 0.34 LogMAR, respectively. Dose reduction of acetazolamide to 250 mg/day was associated with worsening of the CFT to 335 μm. CFT was subsequently measured at 230 μm on increasing the acetazolamide dose to 500 mg/day and measured 353 μm when acetazolamide dose was halved. CFT was 478 μm when acetazolamide was ceased.CONCLUSIONS. In this report, the authors have shown a dose-related response of pseudophakic CME to oral acetazolamide. This would suggest that the clinical response to oral acetazolamide may be titrated to the extent of CME and monitored by OCT.

AB - PURPOSE. Although uncommon after phacoemulsification surgery, cystoid macular edema (CME) is an important cause of postoperative reduction of vision after cataract surgery. To demonstrate an optical coherence tomography (OCT) measurable, dose-related response to orally administered acetazolamide in a patient presenting with pseudophakic CME.METHODS. A 76-year-old woman with reduced vision in right eye due to cataract had uneventful phacoemulsification. Surgery was complicated by early onset endophthalmitis that was treated with intravitreal antibiotics with good visual recovery. At 6 months follow-up, she presented with further reduction of vision (0.5 LogMAR) due to CME and a central foveal thickness (CFT) of 587 μm.RESULTS. Acetazolamide treatment was started in combination with topical ketorolac. At a daily dose of 500 mg, CFT and visual acuity were 262 μm and 0.34 LogMAR, respectively. Dose reduction of acetazolamide to 250 mg/day was associated with worsening of the CFT to 335 μm. CFT was subsequently measured at 230 μm on increasing the acetazolamide dose to 500 mg/day and measured 353 μm when acetazolamide dose was halved. CFT was 478 μm when acetazolamide was ceased.CONCLUSIONS. In this report, the authors have shown a dose-related response of pseudophakic CME to oral acetazolamide. This would suggest that the clinical response to oral acetazolamide may be titrated to the extent of CME and monitored by OCT.

M3 - Article

VL - 18

SP - 1011

EP - 1013

JO - European Journal of Ophthalmology

JF - European Journal of Ophthalmology

SN - 1120-6721

IS - 6

ER -